Abstract

The Kubelka–Munk hyperbolic equations for reflectance and transmittance of a turbid, isotropically scattering medium have been found formally identical with the solution for reflected and transmitted fluxes of Chandrasekhar’s radiative-transfer equation for isotropically highly scattering media. The absorption and scattering coefficients of the two theories have been related through numerical coefficients. The Kubelka–Munk absorption coefficient is nearly proportional to the true absorption coefficient in the range of reflectance values between 0.6 and 1 but deviations from proportionality up to a factor of 2 occur for lower reflectance values.

© 1972 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Absorption of Light by Turbid Materials

Warren L. Butler
J. Opt. Soc. Am. 52(3) 292-299 (1962)

Revised Kubelka–Munk theory. III. A general theory of light propagation in scattering and absorptive media

Li Yang and Stanley J. Miklavcic
J. Opt. Soc. Am. A 22(9) 1866-1873 (2005)

Multiple Scattering Calculations for Technology

P. S. Mudgett and L. W. Richards
Appl. Opt. 10(7) 1485-1502 (1971)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (1)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Tables (1)

You do not have subscription access to this journal. Article tables are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (28)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription